Background and Importance Paediatric patients are prone to adverse drug events, including medication errors (MEs). Although high-alert medications are often associated with serious MEs (1), fewer studies have focused on describing these errors within paediatric populations (2–3).
Aim and Objectives The aim of this study was to investigate the prevalence and characteristics of self-reported MEs related to high-alert medications in a paediatric university hospital setting.
Material and Methods This was a cross-sectional study of self-reported MEs (n=2,404) in a tertiary care paediatric hospital during 2018–2020; 743 (31%) of the MEs involved high-alert medications (3). A quantitative descriptive analysis (frequencies and percentages) was performed using Microsoft Excel®. The prevalence of different high-alert medications, Anatomical Therapeutic Chemical (ATC) groups, drug formulations and administration routes appearing in the study sample were defined. Finally, the most severe MEs were identified and summarised.
Results Among the studied sample of ME reports (n=743), 71 different high-alert medications were identified. The most common ATC subgroups were blood substitutes and perfusion solutions (B05; n=345, 40%) antineoplastic agents (L01; n=139, 16%), and analgesics (N02; n=98, 11%). The most common medications comprised parenteral nutrition (n=130, 15%), hypertonic sodium chloride (n=93, 11%), potassium chloride concentrate (n=66, 8%), morphine (n=47, 5%), and heparin (n=43, 5%). Most high-alert medications were administered intravenously (n=636, 73%). Moreover, IV preparations were administered via off-label routes (n=52, 6%), such as oral, inhalation and intranasal routes. Most serious MEs (n=16, 2%) were associated with analgesics (N02) (n=8), antineoplastic agents (L01) (n=3), and antithrombotic agents (B01) (n=3).
Conclusion and Relevance According to the present and previous studies, MEs on concentrated electrolytes and parenteral nutrition represent a central risk to paediatric medication safety (1–2). While severe MEs in these groups remained low in this study, a high proportion of severe MEs associated with analgesics and antineoplastic agents represented a key finding. Preventive risk management actions should be targeted on these high-alert medications as well as to secure safety in intravenous administration and off-label drug use in paediatric patients.
References and/or Acknowledgements 1. Nydert, et al. Acta Paediatrica 2020;109(12):2810–9.
2. Stavroudis, et al. J Perinatol 2010;30(7):459–68.
3. Institute for Safe Medication Practices. ISMP list of High-Alert Medications in Acute Care Settings, 2018.
Conflict of Interest No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.